Nature of adverse events with opioids in hospitalised patients: a post-hoc analysis of three patient record review studies

Bernadette Clara Francisca Maria Schutijser, Irene Jongerden, Joanna Ewa Klopotowska, Marco Moesker, Maaike Langelaan, Cordula Wagner, Martine de Bruijne

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

OBJECTIVE: Opioids are increasingly prescribed and frequently involved in adverse drug events (ADEs). The underlying nature of opioid-related ADEs (ORADEs) is however understudied. This hampers our understanding of risks related to opioid use during hospitalisation and when designing interventions. Therefore, we provided a description of the nature of ORADEs. DESIGN: A post-hoc analysis of data collected during three retrospective patient record review studies (in 2008, 2011/2012 and 2015/2016). SETTING: The three record review studies were conducted in 32 Dutch hospitals. PARTICIPANTS: A total of 10 917 patient records were assessed by trained nurses and physicians. OUTCOME MEASURES: Per identified ORADE, we described preventability, type of medication error, attributable factors and type of opioids involved. Moreover, the characteristics of preventable and non-preventable ORADEs were compared to identify risk factors. RESULTS: Out of 10 917 patient records, 357 ADEs were identified, of which 28 (8%) involved opioids. Eleven ORADEs were assessed as preventable. Of these, 10 were caused by dosing errors and 4 probably contributed to patients' death. Attributable factors identified were mainly on patient and organisational levels. Morphine and oxycodone were the most frequently involved opioids. The risk for ORADEs was higher in elderly patients. CONCLUSIONS: Only 8% of ADEs identified in our sample were related to opioids. Although the frequency is low, the risk of serious consequences is high. We recommend to use our findings to increase awareness among physicians and nurses. Future interventions should focus on safe dosing of opioids when prescribing and administering, especially in elderly patients.

Original languageEnglish
Pages (from-to)e038037
JournalBMJ Open
Volume10
Issue number9
DOIs
Publication statusPublished - 30 Sep 2020
Externally publishedYes

Cite this